New Mexico, 2018

Drought in New Mexico, March 1 to 31, 2018

March 1 to 31, 2018 · NWS EPZ · 9 events in 9 counties and zones

A very dry month of March kept severe(D2) drought going across parts of Grant, Sierra and Otero counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A very dry month of March kept severe(D2) drought going across parts of Grant, Sierra and Otero counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 28, 3:24 PM MST, 8 hours 36 minutes earlier.

Area forecast discussion, Feb 28, 3:24 PM MST, 8 hours 36 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
324 PM MST Wed Feb 28 2018

.SYNOPSIS...
A weakening upper level storm system will move through the area
this evening, bringing gusty winds and cooler temperatures. Snow
showers over the Gila Region will diminish before dark, while Rain
and Snow showers will continue to affect the Sacramento Mountains
through 8 or 9 PM. Only light accumulations of around an inch are
expected, mainly above 7000 feet. Elsewhere, the chilly winds will
diminish after midnight. Drier and more benign weather will
prevail for the next few days, as temperatures slowly climb back
up above normal by Friday, as temperatures reach the 70s again in
the lowlands. Another upper level storm system will pass further
to our north on Sunday, but it will become windy again.
Temperatures will briefly cool off for Monday, but warmer weather
will return by Tuesday.

&&

.DISCUSSION...
Water vapor satellite imagery shows a rapidly weakening upper low
moving into the Gila Region this afternoon. The rather anemic main
precip band associated with the Pacific cold front has pushed into
El Paso, but has only produced a few sprinkles here and there.
Farther aloft, some light rain/snow is also just starting in the
Sacramento Mountains.

Over the Gila, instability showers under the main low have
diminished in intensity from what was over Arizona a few hours
ago, but a few bursts of rain/snow showers will be possible for
another couple of hours, with snow mostly above 6,000 feet,
mixing down to maybe 5,000 feet. Will allow the Winter Weather
Advisory to expire as planned at 4 PM.

The risk for light snow showers will continue in the Sacramentos
until the main trough axis shifts east of there around 03z.
Accumulations around an inch will be possible above 7,000 feet,
well below advisory levels.

Winds in the lowlands have been increasing in the past couple
hours, especially as winds shift to the WNW behind the front.
We're just hitting now hitting the bottom-end of Wind Advisory
Criteria, and while winds will likely start to diminish after
sunset, they will remain noticeably breezy through Midnight,
especially in downslope areas east of desert mountain ranges.
Will keep the Wind Advisory going (through 7 PM).

Temperatures have also been dropping, down into the upper-40s here
at Santa Teresa. With the wind gusting over 35 mph, the boss has
been seen searching for his parka. Expect a chilly evening with
the falling temperatures and the breezes.

Winds will diminish after midnight, especially in western New
Mexico. While some drier air will try to work in from the NW, we
should cool off enough for some valley (freezing) fog or stratus
in the Gila, most likely trapped in the lower elevations around
Gila Hot Springs, and perhaps even around the Sapillo Creek and
Upper Mimbres as well. Any fog will lift and burn off by late
morning.

The rest of the week looks quiet. Weak upper ridging will bring
drier and warmer conditions to the area tomorrow, though Max Temps
will still be running a few degrees below normal (El Paso Normal
is 67, Forecast 63). Winds will also shift around to the east and
southeast by late afternoon in response to high pressure building
over the Great Plains.

Winds will shift to more southerly for Friday, with temperatures
climbing back up to a couple degrees above normal, with 70s
returning to many lowland areas.

SW flow aloft will increase on Saturday as a broad trough digs
over the West Coast. Expect increasingly breezy conditions with SW
winds over the lowlands Saturday afternoon, especially in Far SW
New Mexico.

The aforementioned trough will move across Colorado Sunday,
bringing precip mainly to northern New Mexico, and breezy to windy
conditions to southern New Mexico and nearby west Texas. A Pacific
cold front associated with this system will again cause
temperatures to drop, but this time maybe only into the 60s, with
warmer conditions likely to return early next week.

&&

.AVIATION...Valid 01/00Z-02/00Z...
Upper trough will be exiting the region over the first 6 hours of
the period with skies go from FEW-SCT040-050 SCT-BKN060-080 to SKC
by 06Z-09Z. Winds will start out gusty from the west at 20-30G40KTS
through 03Z-06Z but by 12Z most terminals should be N to NW AOB
10KTS. Winds will be shifting around to the S to SE at 5-15KTS in
the afternoon.

&&

.FIRE WEATHER...
Storm system that has brought gusty winds and a cold front to the
region will exit tonight with southwest flow redeveloping over the
area.  Temperatures will warm about 5 to 10 degrees tomorrow and
then another 5 to 10 degrees for Friday with much lighter winds.
Vent rates Thursday will be much lower than recent days as winds
will be shifting around to the S to SE and keep a bit of an
inversion in place with mixing heights not getting much above 3-5K
feet. As winds shift around to the southwest for the weekend, wind
speeds will increase as well as mixing heights.  Strongest winds
look to be Sunday and with much drier air returning there could be
some critical conditions developing. Dry and warm conditions will
continue into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 35  63  37  72 /   0   0   0   0
Sierra Blanca           29  62  34  70 /   0   0   0   0
Las Cruces              27  62  32  69 /   0   0   0   0
Alamogordo              28  60  32  68 /  10   0   0   0
Cloudcroft              25  44  28  49 /  30   0   0   0
Truth or Consequences   30  61  32  68 /   0   0   0   0
Silver City             25  55  30  63 /   0   0   0   0
Deming                  27  60  28  69 /   0   0   0   0
Lordsburg               23  61  27  70 /   0   0   0   0
West El Paso Metro      37  62  39  70 /   0   0   0   0
Dell City               26  63  30  71 /   0   0   0   0
Fort Hancock            33  65  35  75 /   0   0   0   0
Loma Linda              29  59  36  67 /   0   0   0   0
Fabens                  28  64  33  74 /   0   0   0   0
Santa Teresa            32  62  33  70 /   0   0   0   0
White Sands HQ          32  62  36  69 /   0   0   0   0
Jornada Range           23  61  28  68 /   0   0   0   0
Hatch                   22  64  28  71 /   0   0   0   0
Columbus                29  61  31  70 /   0   0   0   0
Orogrande               31  63  34  69 /   0   0   0   0
Mayhill                 26  52  28  59 /  20   0   0   0
Mescalero               27  52  28  58 /  30   0   0   0
Timberon                24  50  26  56 /  20   0   0   0
Winston                 21  55  25  63 /   0   0   0   0
Hillsboro               28  58  31  66 /   0   0   0   0
Spaceport               25  61  28  67 /   0   0   0   0
Lake Roberts            16  56  22  61 /   0   0   0   0
Hurley                  21  57  26  64 /   0   0   0   0
Cliff                   16  61  22  67 /   0   0   0   0
Mule Creek              20  57  30  64 /   0   0   0   0
Faywood                 26  57  30  65 /   0   0   0   0
Animas                  25  62  28  71 /   0   0   0   0
Hachita                 23  61  25  71 /   0   0   0   0
Antelope Wells          25  62  31  71 /   0   0   0   0
Cloverdale              28  61  34  67 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 7 PM MST this evening for NMZ407-409>417.

     Winter Weather Advisory until 4 PM MST this afternoon for
     NMZ401>403.

TX...Wind Advisory until 7 PM MST this evening for TXZ418>424.

&&

25-Hardiman / 26-Grzywacz
Hazardous weather outlook, Feb 28, 5:17 AM MST, 18 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
517 AM MST Wed Feb 28 2018

NMZ401>417-TXZ418>424-011230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
517 AM MST Wed Feb 28 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

West Winds 25 to 35 mph with gusts of 45 mph or more  this
afternoon to about sunset. Patchy Blowing dust. Isolated to
Scattered light rain showers. An isolated thunderstorm with some
ice pellets is also possible.

1-3 inches of snow is possible mainly in the Gila Wilderness above
7000 ft msl. A mixture of rain, snow, and some ice pellets in the
5000-7000 ft elevation range is possible also.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

.SPOTTER activation will not be needed.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought during the month of March. The Cooperative Observer at Gila Hot Springs received 0.15 inches of precipitation which was 0.65 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The entire zone remained in Severe(D2) drought during the month of March.

Drought, Eastern Black Range Foothills

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the zone during the entire month of March. The Hillsboro Cooperative Observer received 0.29 inches of precipitation which was 0.08 inches below normal.

Drought, Sierra County Lakes

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

The zone remained in Severe(D2) drought through the entire month. The Truth or Consequences airport received 0.15 inches of precipitation which was 0.18 inches below normal.

Drought, Central Tularosa Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

The northern three-fourths of the zone remained in Severe(D2) drought during the month of March. The Cooperative Observer at White Sands National Monument received just 0.04 inches of precipitation which was 0.22 inches below normal.

Drought, Southwest Desert/Lower Gila River Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The northern half of the zone remained in Severe(D2) drought during the entire month. The Cooperative Observer in Redrock received 0.21 inches of precipitation which was 0.45 inches below normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern third of the zone remained in Severe(D2) drought through the month of March. The Cooperative Observer in Mountain Park received just 0.12 inches of precipitation which was 0.90 inches below normal.

Drought, Sacramento Mountains Above 7500 Feet

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern third of the zone was in Severe(D2) drought through the month of March. The Cooperative Observer in Cloudcroft received 0.36 inches of precipitaiton which was 1.15 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern third of the zone remained in Severe(D2) drought through the month of March. The Cooperative Observer in Elk received 0.03 inches of precipitation which was 0.38 inches below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746011, 746015, 746017, 746018, 746020, 746026, 746028, 746029, 746030.